Applications of Mathematics

, Volume 64, Issue 2, pp 195–224 | Cite as

Shape optimization for a time-dependent model of a carousel press in glass production

  • Petr SalačEmail author
  • Jan StebelEmail author


This contribution presents the shape optimization problem of the plunger cooling cavity for the time dependent model of pressing the glass products. The system of the mould, the glass piece, the plunger and the plunger cavity is considered in four consecutive time intervals during which the plunger moves between 6 glass moulds.

The state problem is represented by the steady-state Navier-Stokes equations in the cavity and the doubly periodic energy equation in the whole system, under the assumption of rotational symmetry, supplemented by suitable boundary conditions.

The cost functional is defined as the squared weighted L2 norm of the difference between a prescribed constant and the temperature of the plunger surface layer at the moment before separation of the plunger and the glass piece.

The existence and uniqueness of the solution to the state problem and the existence of a solution to the optimization problem are proved.


shape optimization Navier-Stokes equations heat transfer 

MSC 2010

49Q10 76D55 93C20 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    D. Chenais: On the existence of a solution in a domain identification problem. J. Math. Anal. Appl. 52 (1975), 189–219.MathSciNetCrossRefzbMATHGoogle Scholar
  2. [2]
    A. Fasano (ed.): Mathematical Models in the Manufacturing of Glass. C.I.M.E. Summer School, 2008. Lecture Notes in Mathematics 2010, Springer, Berlin, 2011.zbMATHGoogle Scholar
  3. [3]
    G. P. Galdi: An Introduction to the Mathematical Theory of the Navier-Stokes Equations. Vol. II: Nonlinear Steady Problems. Springer Tracts in Natural Philosophy 39, Springer, New York, 1994.Google Scholar
  4. [4]
    A. Hansbo: Error estimates for the numerical solution of a time-periodic linear parabolic problem. BIT 31 (1991), 664–685.MathSciNetCrossRefzbMATHGoogle Scholar
  5. [5]
    J. Haslinger, P. Neittaanmäki: Finite Element Approximation for Optimal Shape Design: Theory and Applications. John Wiley & Sons, Chichester, 1988.zbMATHGoogle Scholar
  6. [6]
    M. Korobkov, K. Pileckas, R. Russo: The existence theorem for steady Navier-Stokes equations in the axially symmetric case. Ann. Sc. Norm. Super. Pisa, Cl. Sci. (5) 14 (2015), 233–262.MathSciNetzbMATHGoogle Scholar
  7. [7]
    A. Kufner: Weighted Sobolev Spaces. A Wiley-Interscience Publication. John Wiley & Sons, New York, 1985.zbMATHGoogle Scholar
  8. [8]
    G. M. Lieberman: Time-periodic solutions of linear parabolic differential equations. Commun. Partial Differ. Equations 24 (1999), 631–663.MathSciNetCrossRefzbMATHGoogle Scholar
  9. [9]
    I. Matoušek, J. Cibulka: Analýza tvarovacího cyklu na karuselovém lisu NOVA. Technická univerzita v Liberci, Liberec, 1999. (In Czech.)Google Scholar
  10. [10]
    B. Mercier, G. Raugel: Résolution d’un problème aux limites dans un ouvert axisymétrique par éléments finis en r, z et séries de Fourier en θ. RAIRO, Anal. Numér. 16 (1982), 405–461. (In French.)MathSciNetCrossRefzbMATHGoogle Scholar
  11. [11]
    K. Rektorys: The Method of Discretization in Time and Partial Differential Equations. Mathematics and Its Applications 4, D. Reidel Publishing Company, Dordrecht, 1982.Google Scholar
  12. [12]
    T. Roubíček: Nonlinear Partial Differential Equations with Applications. ISNM. International Series of Numerical Mathematics 153, Birkhäuser, Basel, 2013.Google Scholar
  13. [13]
    P. Salač: Optimal design of the cooling plunger cavity. Appl. Math., Praha 58 (2013), 405–422.MathSciNetzbMATHGoogle Scholar
  14. [14]
    R. Temam: Navier-Stokes Equations. Theory and Numerical Analysis. Studies in Mathematics and Its Applications 2, North-Holland Publishing Company, Amsterdam, 1977.Google Scholar
  15. [15]
    S. Vandewalle, R. Piessens: Efficient parallel algorithms for solving initial-boundary value and time-periodic parabolic partial differential equations. SIAM J. Sci. Stat. Comput. 13 (1992), 1330–1346.MathSciNetCrossRefzbMATHGoogle Scholar
  16. [16]
    O. Vejvoda: Partial Differential Equations: Time-Periodic Solutions. Martinus Nijhoff Publishers, Hague, 1981.zbMATHGoogle Scholar

Copyright information

© Mathematical Institute, Academy of Sciences of Cz 2019

Authors and Affiliations

  1. 1.Technical University of LiberecLiberec 1Czech Republic

Personalised recommendations